MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655Q
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Insufficient Information (4580)
Date of Event 08/11/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported to olympus that three days after a therapeutic rectal endoscopic submucosal dissection (esd) procedure had been performed, the patient condition deteriorated and when a large intestine examination was performed, it was discovered that blood had accumulated in the intestinal membrane of the large intestine (location unknown).It is unknown whether this was the cause of the deterioration of the patient's condition.No further information about additional treatment was provided but the patient's hospitalization period was extended.There was no report of a malfunction of any of the medical devices used during the procedure.There were no reports of further patient or user harm associated with this event.Patient identifier (b)(6) reports the electrosurgical generator used in this event.Patient identifier (b)(6) reports the single use electrosurgical knife used in this event.Patient identifier (b)(6) reports the evis lucera elite gastrointestinal videoscope used in this event.Patient identifier c23076360 reports the single use electrosurgical hemostatic forceps used in this event.This medwatch report is for patient identifier (b)(6).
 
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record (dhr) found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, although the device was not returned for an evaluation, no abnormalities were detected in the dhr.Therefore, it is determined that an abnormality of the device was not the cause of the reported event.However, since the surgeon used multiple devices to perform the procedure, it is not possible to determine which device caused the event.The exact cause could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿preparation, inspection, and operation: before use, prepare and inspect the instrument and a cord as instructed below.Should the slightest irregularity be suspected, do not use the instrument or a cord; use a spare instead.Damage or irregularity may compromise patient or user safety, pose an infection control risk, cause tissue irritation, perforation, bleeding, mucous membrane damage, or thermal injury, and result in more severe equipment damage.¿ ¿operation: if you cannot see the distal end of the insertion portion in the endoscopic field of view, do not use it.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.Do not angulate the bending section of the endoscope abruptly while the distal end of the insertion portion is extended from the distal end of the endoscope.This could cause patient injury, such as bleeding or mucous membrane damage.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shutoff the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.Do not forcibly press the instrument¿s distal end or the endoscope¿s distal end to tissue excessively.Otherwise, bleeding or mucous membrane damage may result.When using this instrument in a two-channel endoscope simultaneously with another instrument, the second instrument must be compatible with high-frequency current.Otherwise, flow of electrosurgical frequencies in an unexpected position may cause an electrification shock of the patient, operator, and/or assistant.When the instrument is used simultaneously with other accessories compatible with high-frequency current, do not activate output while the accessory is in contact with body cavity tissue or with this instrument.This may cause bleeding, or thermal injury of the non-target tissue.¿ ¿inserting into the endoscope: do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.Otherwise, this could cause patient injury, such as mucous membrane damage.It may also damage the endoscope and/or instrument.Do not insert the instrument into the endoscope, if the cutting knife is not completely retracted from the outer tube.The distal end of the insertion portion may extend from the distal end of the endoscope abruptly.This could cause patient injury, such as bleeding or mucous.When inserting the instrument into the endoscope, hold the slider firmly.Otherwise, the cutting knife may extend from the distal end of the endoscope abruptly.This could cause patient injury, such as bleeding or mucous membrane damage.It may also damage the endoscope and/or instrument.Do not advance or extend the instrument abruptly.This could cause patient injury, such as bleeding or mucous membrane damage.It could also damage the endoscope and/or instrument.¿ ¿cutting: be sure to check the output power of the electrosurgical unit before use.If the unit is used without the proper output setting, perforation, bleeding or mucous membrane damage may result.Do not set the output value of the electrosurgical unit too high or too low.Also, do not allow the activation time to be too long or too short.Set the high-frequency output mode of the electrosurgical unit optimally according to the conditions of the tissue to be cut.An excessive or insufficient output value may result in perforation, bleeding, mucous membrane damage or thermal injuries to the non-target tissue.Do not set the output value of the electrosurgical unit too high or too low.Also, do not allow the activation time to be too long or too short.Otherwise, there is a risk of perforation or bleeding caused after the procedure.If necessary, take mitigation measure to prevent perforation or bleeding after the procedure.Be sure to follow up the prognosis after procedure to confirm that there is no irregularity with the patient.Do not give a continuous cut to the tissue.That may result in perforation, bleeding, mucous membrane damage or thermal injuries to the non-target tissue.Also, it may break the cutting knife.Do not loop the a cord or bundle it with cables from other medical equipment (electrocardiograph, endoscopic video system, electrosurgical unit, etc.).High-frequency signals and spark discharge noise during cauterization may cause malfunctions in other medical equipment that could have an adverse effect on the patient.Another possibility is that output from the electrosurgical unit will be abnormal and could cause patient injury, such as perforation, bleeding, or mucous membrane damage.Do not resect tissue too deep.Deep resection of tissue may cause bleeding, perforation, pneumomediastinum, and/or aerodermectasia during or after the procedure.When resecting tissue, confirm that there is no irregularity in the resecting area and monitor the patient¿s condition all the time.Do not press the cutting knife against tissue with excessive force while activating output.Otherwise, unintended resection, perforation, and bleeding may occur.When resecting tissue, always confirm the direction of resection and use the instrument without excessive force.Make sure that electricity is supplied to the instrument during incision.Incision without electricity may result in patient injury, such as bleeding or mucous membrane damage.¿ this supplemental report includes a correction to g2 to provide information that was inadvertently not included on the initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16440618
Report Number9614641-2023-00271
Device Sequence Number3136186
Product Code KNS
UDI-Device Identifier04953170405631
UDI-Public04953170405631
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-655Q
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2022
Supplement Date Received by Manufacturer04/07/2023
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date05/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FD-411QR WITH SERIAL/LOT UNKNOWN; GIF-H290T WITH SERIAL/LOT (B)(6); WA90003J WITH SERIAL/LOT (B)(6)
Outcome Attributed to Adverse Event Hospitalization;
Patient SexMale